Thunderstorm Wind, Fayette
- When
- March 11, 2:05 PM EST
- Where
- Fayette County, 1.47 mi E of Star Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 40.067, -79.742
A tree was reported down on wires.
Warm sector convection ahead of an approaching cold front spawned thunderstorms, some of which were severe. An axis of up to 1000 J/kg of MLCAPE nosed up to Pittsburgh metro with strong effective shear as high as 60 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Warm sector convection ahead of an approaching cold front spawned thunderstorms, some of which were severe. An axis of up to 1000 J/kg of MLCAPE nosed up to Pittsburgh metro with strong effective shear as high as 60 knots. Hail and wind damage were reported with up to 1.5 inch hail, a measured 64 mph wind gust at a home weather station, and trees down on wires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 11, 1:41 PM EST, 24 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Pittsburgh PA
241 PM EDT Wed Mar 11 2026
.WHAT HAS CHANGED...
Little change in the overall severe threat for today. Severe
weather in early morning convection is unlikely. Two rounds of
mid/late morning and mid afternoon thunderstorms will be the
greatest threat for severe weather (primarily damaging wind and
tornadoes). Some uncertainty remains with cold frontal
convection, but indications point to a weaker, less-organized
line.
&&
.KEY MESSAGES...
1) Widespread rain and severe thunderstorm chances today
2) Windy and cooler late week with rain/snow chances
&&
.DISCUSSION...
KEY MESSAGE 1...
Surface low pressure will deepen and cross the Great Lakes
today. Broad ascent under diffluent mid-level flow with warm
and moist advection should support several rounds of showers and
thunderstorms before a cold front passes this evening. Severe
thunderstorms, capable of producing strong damaging wind gusts,
tornadoes, and hail, will be most likely during the late morning
and afternoon rounds of convection. Confidence in severe storms
along/just ahead of the cold front is lower.
This morning finds us already in the open warm sector with the
nearest leading convection across northern Indiana, NW Ohio,
and into southern Ontario. CAMs do still generally show a few
showers/thunderstorms developing near daybreak over Ohio and
crossing into western PA, but coverage and intensity of this
convection is far less than previously advertised. More
significant convection remains north of our forecast area.
Regardless, any thunderstorms this early are likely to remain
elevated given the stable near-surface profiles. This will
significantly throttle wind and tornado potential, and lacking
mid-level thermodynamics will limit hail.
It appears the first major round of convection does not arrive
in eastern Ohio until mid-morning, crossing the Pittsburgh
metro area closer to noon. By this point, an 850-700 mb low
level jet will have ramped up with convective coverage on its
nose. MLCAPE values are progged to around 500 J/kg, hodographs
elongate, and HREF mean 0-1 km SRH exceeds 200 m2/s2. This
indicates a ripe, but conditional, environment for rotating
storms. By this point, most CAMs paint little near-surface
updraft helicity tracks, but this could be misleading as
profiles look more isothermal or weakly unstable rather than
stable. With strong kinematics and low LCLs with reinforced
surface moisture, it's certainly plausible that those are enough
to overcome marginal thermodynamic profiles and this round
poses a wind and tornado threat, conditional on storms being
truly rooted at the surface.
Uncertainty increases heading into mid/late afternoon. CAMs
model two distinct scenarios. The favored and increasingly
probable scenario -- depicted by a majority of CAMs -- drives a
second cluster of thunderstorms through the area by mid-
afternoon, trailing the morning round by roughly 2-3 hours. The
critical question then becomes whether the environment can
adequately recover to support a second round of organized severe
convection. Modeled CAPE values recovering above 1000 J/kg offer
some optimism, though lingering cloud debris and a compressed
recovery window introduce considerable uncertainty. Storm mode
for this round trends mixed, with CAMs depicting a combination
of clustered/linear features alongside discrete cells. This
would pose the greatest tornado and damaging wind potential
given sufficient recovery. The minority scenario, offered by the
3K NAM and a few NSSL MPAS CAMs, clears the area of convection
near midday ahead of the cold frontal passage this evening.
Peak forcing arrives with the cold front this evening. The
minority scenario would afford ample recovery time ahead of
frontal convection, yielding a strong QLCS with damaging winds
and an embedded tornado through the early evening. Though this
would represent the greatest severe threat for the day, and
possibly prompt an upgrade to Enhanced, this solution remains
increasingly unlikely. The more probable outcome with mid-
afternoon convection leaves little opportunity for environmental
recovery despite continued south-southwesterly flow. In this
scenario, frontal convection organizes into a weaker, less-
organized line with a more limited severe threat. Given the
lingering uncertainty, the Slight Risk has been maintained.
KEY MESSAGE 2...
The aforementioned cold front will usher in a much cooler and drier
airmass in its wake with dew points crashing into the teens and 20s
by Thursday afternoon. Strong cold advection will provide an
opportunity for some light snow showers in the afternoon as well,
but accumulation should be minimal at best with ground temperatures
needing a bit of time to react. In the ridges with persistent
upslope flow, can't rule out a few tenths of an inch. Steepened
lapse rates and mixing will provide gusts to 25-30 mph.
Friday looks to be the windiest day as low pressure crosses off to
our north. The best forcing looks to be in that direction as well,
but if the low nudges a bit farther south, warm advection will drive
some light snow showers primarily north of Pittsburgh. NBM 90th
percentile only suggests around an inch at the worst case scenario.
Strong wind gusts are likely to be most impactful on Friday with a
tightening gradient. NBM probability of Wind Advisory criteria (46+
mph gusts) range from about 50-70% for a large portion of the
region. Eastern Tucker County shows similar probability to reach
High Wind Warning criteria (58+ mph), so wind headlines may be
needed.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR to VFR ceilings will continue in moist southwest flow with
widespread showers and thunderstorms briefing reducing
conditions to IFR into the evening. This is especially true with
the central and southern TAF sites. Strong gusty winds will
continue both in and out of thunderstorms due to the strong
gradient of pressure ahead of the cold front.
Winds will stay gusty tonight behind the cold front as they turn
to northwest and ceilings will drop into the MVFR to IFR range
in moist upslope flow. Light showers and even wet snow are
possible late tonight and Thursday morning but coverage should
be relatively sparse.
Outlook...
Rain will transition to snow late tonight into Thursday behind
the front.
Cig restrictions and gusty wind are likely Thursday in cold NW
flow and with a crossing upper trough. Restrictions, gusty wind,
rain and snow are likely to continue Friday with another
crossing cold front. VFR returns Saturday under high pressure.
Restrictions are possible Sunday with a crossing warm front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 5 PM EDT this afternoon for PAZ021-029-031-
073>078.
OH...Flood Watch until 5 PM EDT this afternoon for OHZ049-050-
057>059-068-069.
WV...Flood Watch until 5 PM EDT this afternoon for WVZ002>004-012-
021-509-510.
&&
DISCUSSION...Rackley/MLB
AVIATION...CravenHazardous Weather Outlook National Weather Service Pittsburgh PA 231 PM EDT Wed Mar 11 2026 PAZ007>009-013>016-020-022-121845- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver- Armstrong- 231 PM EDT Wed Mar 11 2026 This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...This afternoon and tonight. Showers and thunderstorms with strong wind gusts should end this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong wind gusts are possible Friday with probability of exceeding Wind Advisory criteria (46 mph) around 50-70%. Wind headlines may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ514-121845- Eastern Tucker- 231 PM EDT Wed Mar 11 2026 ...TORNADO WATCH 45 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Showers and thunderstorms thunderstorms will develop by this evening with a cold front. Some storms may be strong to severe. Damaging wind gusts will be the main threat, though tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong wind gusts are possible Friday with probability of exceeding High Wind Warning criteria (58 mph) around 50-90%. Wind headlines may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ021-029-031-073>078-WVZ021-509-510-121845- Allegheny-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 231 PM EDT Wed Mar 11 2026 ...TORNADO WATCH 45 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. Showers and thunderstorms will continue into this evening. Some storms may be severe with heavy rainfall and flooding possible. Damaging wind gusts will be the main threat, though tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong wind gusts are possible Friday with probability of exceeding Wind Advisory criteria (46 mph) around 50-70%. Wind headlines may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ049-050-057>059-068-069-WVZ002>004-012-121845- Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Brooke- Ohio-Marshall-Wetzel- 231 PM EDT Wed Mar 11 2026 ...TORNADO WATCH 42 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for east central Ohio, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. Showers and thunderstorms will continue into this evening. Some storms may be severe with heavy rainfall and flooding possible. Damaging wind gusts will be the main threat, though tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong wind gusts are possible Friday with probability of exceeding Wind Advisory criteria (46 mph) around 50-70%. Wind headlines may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ001-121845- Hancock- 231 PM EDT Wed Mar 11 2026 ...TORNADO WATCH 42 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Showers and thunderstorms will continue into this evening. Some storms may be severe. Damaging wind gusts will be the main threat, though tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong wind gusts are possible Friday with probability of exceeding Wind Advisory criteria (46 mph) around 50-70%. Wind headlines may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ511>513-121845- Preston-Eastern Preston-Western Tucker- 231 PM EDT Wed Mar 11 2026 ...TORNADO WATCH 45 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Showers and thunderstorms thunderstorms will develop by this evening with a cold front. Some storms may be strong to severe. Damaging wind gusts will be the main threat, though tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong wind gusts are possible Friday with probability of exceeding Wind Advisory criteria (46 mph) around 50-70%. Wind headlines may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048-121845- Tuscarawas-Carroll-Columbiana-Coshocton- 231 PM EDT Wed Mar 11 2026 ...TORNADO WATCH 42 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Showers and thunderstorms will continue into this evening. Some storms may be severe. Damaging wind gusts will be the main threat, though tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong wind gusts are possible Friday with probability of exceeding Wind Advisory criteria (46 mph) around 50-70%. Wind headlines may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Craven
The Pittsburgh radar (KPBZ), 66 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
A tree was reported down on wires.
Estimated 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322788, 1322785, 1322789, 1322786, 1322787.